For several years now, the nursing group which sets the standards for intravenous (IV) infusion of medications, the Infusion Nurses Society, has set practice standards for infusion of medications through peripheral short catheters, the type a patient commonly gets in the hand/arm during hospitalization. These IV infusion standards specifically indicate it is improper for a hospital or nurse to use a peripheral short catheter for infusion of medications with a pH of less than 5 or more than 9.
Many doctors and hospitals order use of the drug Phenergan to assist in controlling nausea in post-operative patients. Although it can be administered rectally via suppository or intramuscularly via injection, it is frequently ordered IV. The problem with this is that Phenergan has a pH of 4-5 and should not be given in a typical IV in the small veins of the hand according to INS standards. This is because the small peripheral veins can easily be damaged by this drug. If the drug extravasates or infiltrates into surrounding tissue, it can cause significant tissue or nerve damage. Cases involving the need for amputation of the limb have been reported to the drug manufacturer. Other conditions, including RSD (reflex sympathetic dystrophy) or CRPS (complex regional pain syndrome) which are extremely painful conditions that can render a limb nearly useless, may also result from improper administration of Phenergan. In fact, our law firm has handled multiple medical malpractice cases in which improper administration of Phenergan has caused RSD or CRPS.
While many hospitals have now banned the IV infusion of Phenergan, it is still being given on a daily basis in too many other hospitals. These institutions need to be educated on the dangers of Phenergan and should require it to be administered by other than IV means or should require the IV use of other, less toxic, anti-nausea medications. Too often, the hospital nursing staff is not aware of the risks of the drug and infuses it too quickly, without proper dilution and/or fails to stop the infusion immediately when the patient complains of pain. The result is often catastrophic to the patient.